Wyoming, 2023

Hail in Wyoming, May 26, 2023

May 26, 2023 · NWS BYZ · 4 events in 1 county or zone

An isolated severe thunderstorm produced some large hail near Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm produced some large hail near Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 26, 3:31 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 26, 3:31 PM MST, 1 hour 24 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
431 PM MDT Fri May 26 2023

.UPDATE...

A Severe Thunderstorm Watch has been issued for Rosebud, Treasure,
Big Horn (MT), and Sheridan (WY) Counties eastward to the Dakota
border until midnight MDT tonight. Thunderstorms could produce
large hail, strong wind gusts to 60 mph and heavy rain. RMS

&&

.DISCUSSION...

Through Saturday night...

An upper trough is over the western US this afternoon with
disturbances moving through the flow around the trough. A
disturbance is facilitating development of scattered showers and
thunderstorms over the region that should move northeastward into
this evening. Low level easterly winds are supplying moisture but
are also facilitating the development of cloud cover that is
holding temperatures down especially over south central MT. Cloud
cover is much lower over southeast MT/north central WY where
temperatures have climbed into the upper 60s to middle 70s. This
set-up should produce mixed layer CAPE values of 1000-1500 J/kg
over southeast MT to Sheridan County, WY later this afternoon into
this evening. Farther west over south central MT, the cloud cover
and lower surface temperatures likely will produce lower CAPE
values of 500-1000 J/kg. In addition, the vertical wind shear is
around 30 kt mainly from Yellowstone- Musselshell Counties
eastward to southeast MT. The combination of the instability and
shear suggests that the greatest threat of severe thunderstorms is
over southeast MT, east of Billings, and over Sheridan County,
WY, though a severe storm cannot be ruled out over south central
MT. Severe thunderstorms today could produce large hail and
strong wind gusts to 60 mph.

In addition, the moist air that has been in our area over recent
days persists this afternoon with precipitable water values around
0.75 to 1.10 inches. We have continued the Flood Watch for
Musselshell-Yellowstone-Big Horn (MT) Counties eastward to the
Dakota border due to heavy rain potential from thunderstorms on
saturated soil. Storms could train over the same areas in a short
period of time, which would pose the greatest risk of producing
flash flooding. Be prepared for severe weather if you have outdoor
plans. Depending on what rain falls this evening, the flood watch
could be extended into Saturday.

Later this evening into the overnight, showers and thunderstorms
should decrease to more isolated activity with the loss of
instability.

On Saturday, another round of showers and thunderstorms is
expected as more disturbances rotate over the area. Shear looks
much lower over south central MT but appreciable values of 30-40
kt will be over southeast MT and Sheridan County, WY. Instability
looks appreciable again with CAPE near or over 1000 J/kg
especially from Musselshell-Yellowstone Counties eastward. Given
this setup with the shear and instability, SPC has a marginal risk
of severe thunderstorms east of Billings and a slight risk over
far southeast MT, mainly affecting Powder River and Carter
Counties. Storms again could produce heavy rainfall given the
moist air in place.

Shower and thunderstorm activity should again decrease later
Saturday evening.

Low temperatures will generally be in the 40s and 50s tonight and
Saturday night. High temperatures on Saturday will range from the
60s in Wheatland County to the lower 80s over Fallon and Carter
Counties. RMS

Sunday through Friday...

Sunday will see some showers and thunderstorms in the area before
we turn a little drier for the early to middle part of the week.
The low pressure system over the west coast will dissipate and
another low will spin up farther to the south. This low will
cutoff from the main flow putting us in for westerly flow and the
850mb winds will shift keeping the Gulf moisture further to the
east. There will still be decent PWATS around providing some
moisture for afternoon convection these days. By Thursday next
week, the ridging to our east will swing west slightly putting us
back into southwesterly flow. 850mb winds will also shift to
become more easterly bringing the Gulf moisture back into the
region. This will bring our next best chance at more widespread
and heavier precipitation for Thursday and into the weekend.

Temperatures will remain much above average as the pattern over
the next week remains fairly stationary. Sunday will start out
with widespread 70s before the rest of the week warms up. Monday
through Friday locations in southeastern Montana look to be in the
80s with locations west of Billings remaining in the 70s.
Torgerson

&&

.AVIATION...

Scattered showers and thunderstorms will move northeastward across
the area this afternoon and evening. Thunderstorms could produce
large hail, strong wind gusts to 50 kt, torrential rainfall, and
MVFR conditions. Isolated showers are then expected late tonight
into Saturday morning. Low clouds look to produce MVFR conditions
mainly over south central MT and north central WY tonight into
Saturday morning. Scattered showers and thunderstorms are expected
again Saturday afternoon-evening. Mountains will be obscured. RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 055/074 053/075 054/078 055/081 056/083 057/079 058/078
    88/T    55/T    23/T    23/T    24/T    36/T    57/T
LVM 048/071 046/072 047/075 049/078 049/080 051/076 051/075
    58/T    57/T    26/T    25/T    25/T    37/T    57/T
HDN 054/075 051/076 052/080 052/082 055/084 056/081 056/079
    +7/T    55/T    23/T    23/T    24/T    36/T    57/T
MLS 057/077 055/075 055/080 056/082 058/086 061/084 062/083
    85/T    54/T    22/T    32/T    12/T    24/T    45/T
4BQ 055/077 053/074 053/080 055/081 056/086 060/083 059/082
    85/T    55/T    22/T    22/T    12/T    24/T    45/T
BHK 056/081 053/075 052/079 054/082 055/084 058/083 059/082
    56/T    65/T    32/T    22/T    11/U    23/T    44/T
SHR 049/073 047/072 047/076 049/078 050/081 052/077 052/075
    97/T    46/T    13/T    23/T    14/T    36/T    57/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect until midnight MDT tonight FOR ZONES
      29>33-36-37-57-58-138-173-235.
     Severe Thunderstorm Watch 242 in effect until midnight MDT
      tonight FOR ZONES 30>33-36-37-57-58-138-169-171.
WY...Severe Thunderstorm Watch 242 in effect until midnight MDT
      tonight FOR ZONES 198-199.

&&

weather.gov/billings

In the hours before

Special weather statement, May 26, 1:57 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Billings MT
257 PM MDT Fri May 26 2023

MTZ036-262130-
Powder River MT-
257 PM MDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Powder
River County through 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Biddle, or 25 miles southeast of Broadus, moving north
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10532 4531 10536 4532 10504 4523 10504
      4523 10503 4500 10504
TIME...MOT...LOC 2057Z 178DEG 15KT 4511 10516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Vertz
Local storm report, May 26, 4:48 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
548 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 S SHERIDAN            44.77N 106.95W
05/26/2023  E0.25 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

TS
Special weather statement, May 26, 4:50 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Billings MT
550 PM MDT Fri May 26 2023

MTZ138-WYZ199-270030-
Southern Big Horn MT-Sheridan Foothills WY-
550 PM MDT Fri May 26 2023

...Strong thunderstorms will impact portions of southeastern Big
Horn and Sheridan Counties through 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms across Sheridan County, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Public and radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Clearmont, Leiter, Wyola,
Arvada, Tongue River Reservoir, Parkman and Banner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
south central and southeastern Montana...and north central Wyoming.

&&

LAT...LON 4463 10694 4461 10703 4469 10720 4475 10720
      4484 10736 4485 10732 4493 10739 4494 10748
      4497 10748 4495 10751 4498 10751 4500 10758
      4498 10758 4511 10769 4518 10783 4518 10627
      4499 10627 4499 10603 4457 10601 4456 10684
TIME...MOT...LOC 2348Z 177DEG 23KT 4490 10698

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vertz

The radar

The Billings radar (KBLX), 151 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
May 26, 4:55 PM MST
Where
Sheridan County, 0.49 mi E of Dayton
Measured
1 in hail
Reported by
Public
Coordinates
44.880, -107.260

Hail, Sheridan

When
May 26, 4:57 PM MST
Where
Sheridan County, 0.85 mi SE of Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.870, -107.260

Hail, Sheridan

When
May 26, 4:58 PM MST
Where
Sheridan County, 0.85 mi SE of Ranchester
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.910, -107.160

Hail, Sheridan

When
May 26, 5:12 PM MST
Where
Sheridan County, 7.18 mi NE of Acme
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.980, -106.850

Nickel to quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096762, 1096770, 1096771, 1096772.